Maryland, 2017Tornado and Damaging Winds in Maryland, June 19, 2017
June 19, 2017 · NWS LWX · 25 events in 6 counties and zones
A potent cold front passed through the area. Warm and humid conditions along with forcing from the boundary caused showers and thunderstorms to develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent cold front passed through the area. Warm and humid conditions along with forcing from the boundary caused showers and thunderstorms to develop. Stronger winds aloft caused some storms to become severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 19, 9:37 AM EST, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 19, 9:37 AM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1037 AM EDT Mon Jun 19 2017
.SYNOPSIS...
A cold front will cross the area this afternoon into the
evening with widespread showers and thunderstorms some with
damaging winds and heavy rainfall. Weak high pressure will
build over the area for the middle of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 10am, a cold front has crossed the Ohio River into WV.
Showers stretch from central WV northwest to NY state. Lightning
activity has waned over WV, so the weather forecast was updated
to have just isolated thunder through noon.
This cold front will cross the area this afternoon (evening for
southern MD). A plume of precipitable water up to 2 inches is
ahead of this cold front with values increasing through the
afternoon. The progression of this front will increase through
the day as an upper trough approaches from the west. The LWX CWA
will be in the right entrance region of a jet streak to the
north, enhancing upper level difulence and maximizing rain
rates.
Limiting factors to flash flooding are dry antecedent
conditions of the past two weeks and relative fast
progression/movement of frontal zone and fcst individual storm
cell motion of around 35 kt. On the other hand, unidirectional
wind profiles indicate potential for training convection while
exceptionally high PWATS, very high 850 ThetaE values and K
indices will support intense rainfall rates capable of producing
2-4 inches of rain in a short period of time. A flash flood
watch remains where models and their respective ensemble means
show the highest rainfall totals along with the lowest flash
flood guidance (mainly urban areas).
The strengthening shear/wind fields and fast storm motion also
indicate potential for damaging winds and SPC has parts of the
area under an enhanced risk of severe wx. Will also note the
2 percent tornado and 5 percent hail threat as well. The cold
front will clear the area during the mid to late evening hours
with showers ending by midnight in most areas.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Weak high pressure will build over the area supporting dry
conditions and seasonable temperatures.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The end of the week will feature quasi-zonal flow aloft across the
eastern CONUS with the main jet stream to the north and subtropical
ridge to the south. Thursday is the favored day to be dry during the
extended period as weak ridging sits atop the area. It will likely
also be the warmest day of the period.
Two features will come into play for Friday into the weekend. First,
low pressure (possibly tropical in nature) will have moved into the
Gulf Coast states. There will also be low pressure near Hudson Bay,
with a cold front gradually sinking southward. Model spread is high
on the handling both of these features, though it looks like the
weather will become increasingly unsettled heading into the weekend
whether or not tropical moisture is pulled into the frontal zone.
The front will likely stall near the area Saturday before wavering
Sunday. A deeper upper level trough may approach by late Sunday.
With the clouds and precipitation around, diurnal ranges will become
muted, with low temperatures above normal and high temperatures
near or below normal through the weekend.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
Widespread showers and t-storms this afternoon into early
evening with potential for damaging winds and heavy rainfall
with brief 2-4 hrs of IFR/LIFR conditions. VFR conditions
expected a few hrs after frontal passage tonight.
VFR conditions likely Thursday. Thunderstorm chances will begin to
increase on Friday.
&&
.MARINE...
Strong SW winds with gusts around 25 kt through this evening.
T-storms to likely require special marine warnings at some point
during the afternoon and evening. Winds diminish overnight
tonight. SCAs possible again Tue into Wed night.
Light winds with high pressure are expected Thursday. There is low
confidence on the pressure pattern heading into Friday, but there is
at least a chance of SCA conditions developing as early as Thursday
night. Thunderstorm chances will also increase on Friday.
&&
.HYDROLOGY...
A flash flood watch is in effect from 3 to 9pm for the Balt/Wash
metro areas. Southern MD is also expected to see heavy rainfall,
so localized flash flooding is possible there too.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from 3 PM this afternoon to 9 PM EDT this
evening for DCZ001.
MD...Flash Flood Watch from 3 PM this afternoon to 9 PM EDT this
evening for MDZ005-006-011-013-014-503>508.
VA...Flash Flood Watch from 3 PM this afternoon to 9 PM EDT this
evening for VAZ052>054-506.
WV...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for ANZ530-
531-535-536-538-539-542.
Small Craft Advisory until 6 AM EDT Tuesday for ANZ532>534-537-
540-541-543.
&&
SYNOPSIS...BAJ/LFR
NEAR TERM...BAJ/LFR
SHORT TERM...LFR
LONG TERM...ADS
AVIATION...BAJ/ADS/LFR
MARINE...BAJ/ADS/LFR
HYDROLOGY...BAJHazardous weather outlook, Jun 19, 12:18 PM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
118 PM EDT Mon Jun 19 2017
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201730-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
118 PM EDT Mon Jun 19 2017
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
A severe thunderstorm watch is in effect until 8 pm. The main
threat is scattered damaging wind gusts. Isolated tornadoes and
locally large hail are also possible.
A flash flood watch is in effect from 3 PM until 9 PM for the
entire Baltimore and Washington metro areas.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-201730-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
118 PM EDT Mon Jun 19 2017
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A severe thunderstorm watch is in effect for the Shenandoah
Valley and west-central Maryland and east until 8 pm. The main
threat is isolated to scattered damaging wind gusts. Isolated
tornadoes and locally large hail are also possible.
A flash flood watch in effect for areas east of the Blue Ridge
into this evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated.
Jackson
Thunderstorm Wind, Frederick
- When
- June 19, 12:50 PM EST
- Where
- Frederick County, 0.5 mi S of Hansonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.493, -77.420
A tree fell in the roadway near the intersection of Sundays Lane and Pocono Court.
Thunderstorm Wind, Frederick
- When
- June 19, 1:09 PM EST
- Where
- Frederick County, 1.27 mi ENE of Doubs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.307, -77.498
A tree fell in the roadway along the 4800 Block of East Basford Road.
Thunderstorm Wind, Frederick
- When
- June 19, 1:23 PM EST
- Where
- Frederick County, 0.31 mi SSW of New Market
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.376, -77.271
A tree fell across the roadway near the 5200 Block of Green Valley Road.
Thunderstorm Wind, Montgomery
- When
- June 19, 2:37 PM EST
- Where
- Montgomery County, 0.77 mi NE of Carderock Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.008, -77.160
A tree was down and Blocking all lanes on Seven Locks Road near the intersection of Glennon Drive.
Thunderstorm Wind, Montgomery
- When
- June 19, 2:45 PM EST
- Where
- Montgomery County, 0.41 mi SSE of Homewood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.025, -77.046
At least six houses were damaged from trees at the intersection of Georgia Avenue and Dennis Avenue.
Thunderstorm Wind, Prince George'S
- When
- June 19, 2:49 PM EST
- Where
- Prince George'S County, 0.75 mi NE of Berwyn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 38.987, -76.919
Numerous large trees were down around Lake Artemesia.
Tornado, Montgomery
- When
- June 19, 2:49 PM EST to 2:50 PM EST
- Where
- Montgomery County, 0.22 mi SE of Kemp Mill to 0.35 mi ESE of Kemp Mill
- Rating
- EF0
- Path length
- 0.22 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 39.027, -77.018
The National Weather Service in Baltimore MD/Washington DC has confirmed a tornado in the Four Corners section of Silver Spring in Montgomery County Maryland on June 19, 2017.
The National Weather Service conducted a ground survey of the damaged community. The survey was greatly assisted by Montgomery Countys Office of Emergency Management. An eyewitness reported damaging winds blowing to the east, |followed immediately by damaging winds blowing west. This aligns with a small, weak rotation noted on FAAs Terminal Doppler Weather Radar located at Joint Base Andrews. The damage area was very compact, with most of the damage confined to a wooded community along a two block stretch of Dennis Avenue, between Royalton Road and Eastwood Avenue. Damage was entirely to trees and objects/homes that trees fell on. Most of the damage was to and the result of moderate sized branches of tulip poplars about 8 to 12 inches in diameter. Two trees were uprooted as well. Homes, vehicles, and power lines were damaged from falling trees and branches, with some homes rendered uninhabitable. No structural damage was noted that was not the result of falling trees. While much of the tree damage was from an easterly wind, there was damage noted in multiple directions. Most of the tree damage was to the higher branches. No injuries or fatalities were reported as of the evening of the survey. The entire event likely transpired in less than a minute.
Thunderstorm Wind, Prince George'S
- When
- June 19, 2:51 PM EST
- Where
- Prince George'S County, 0.57 mi NW of College Park
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- SHAVE Project
- Coordinates
- 38.987, -76.956
A part of a tree was snapped off onto a portin of the road near the intersection of Adelphi Road and University Boulevard.
Thunderstorm Wind, Prince George'S
- When
- June 19, 2:54 PM EST
- Where
- Prince George'S County, 0.21 mi WNW of Greenbelt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.002, -76.883
A 12 to 14 inch in diameter tree fell onto the fence on Ridge Road.
Thunderstorm Wind, Prince George'S
- When
- June 19, 2:56 PM EST
- Where
- Prince George'S County, 1.17 mi SE of Largo
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.887, -76.815
A large tree limb fell in the road near MD 202 and Kettering Drive.
Thunderstorm Wind, Prince George'S
- When
- June 19, 2:58 PM EST
- Where
- Prince George'S County, 0.93 mi SSW of Hillmeade
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.957, -76.804
Two large trees were down along the intersection of Silvergate lane and Silverbrook Way in Bowie.
Thunderstorm Wind, Prince George'S
- When
- June 19, 2:58 PM EST
- Where
- Prince George'S County, 1.54 mi ESE of Greenbelt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 38.995, -76.852
A few trees were down on Goddard Space Flight Center's campus.
Thunderstorm Wind, Anne Arundel
- When
- June 19, 3:18 PM EST
- Where
- Anne Arundel County, 1.23 mi N of Green Haven
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.148, -76.553
A tree was down with wires on the road along the 800 block of South Shore Drive.
Thunderstorm Wind, Anne Arundel
- When
- June 19, 3:21 PM EST
- Where
- Anne Arundel County, 0.61 mi ENE of Parole
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.982, -76.519
A tree fell onto a house along the 200 block of Gross Avenue.
Thunderstorm Wind, Anne Arundel
- When
- June 19, 3:22 PM EST
- Where
- Anne Arundel County, 0.89 mi WNW of Venice on the Bay
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.154, -76.496
A wind gust of 58 mph was measured.
Thunderstorm Wind, St. Mary'S
- When
- June 19, 3:49 PM EST
- Where
- St. Mary'S County, 0.57 mi SSE of Budds Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.392, -76.826
A tree was down along the 27000 block of Budds Creek Road.
Thunderstorm Wind, St. Mary'S
- When
- June 19, 3:55 PM EST
- Where
- St. Mary'S County, 1.72 mi WNW of Leonardtown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.313, -76.657
A tree was down along the 23000 block of Maypole Road.
Thunderstorm Wind, Calvert
- When
- June 19, 4:02 PM EST
- Where
- Calvert County, 0.36 mi SSW of Bowens
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.495, -76.622
A tree was down along Sixes road and Adelina Road.
Thunderstorm Wind, Calvert
- When
- June 19, 4:05 PM EST
- Where
- Calvert County, 1.59 mi SSE of Stoakley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.549, -76.589
A tree was down along the 1700 block of German Chapel Road.
Thunderstorm Wind, St. Mary'S
- When
- June 19, 4:05 PM EST
- Where
- St. Mary'S County, 0.84 mi S of Sandgates
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.408, -76.620
A tree was down along the 27000 Block of North Sandgates Road.
Thunderstorm Wind, Calvert
- When
- June 19, 4:08 PM EST
- Where
- Calvert County, 0.48 mi ENE of Mackall
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.403, -76.492
A tree was down along the 2200 block of Leonard Drive.
Thunderstorm Wind, Calvert
- When
- June 19, 4:15 PM EST
- Where
- Calvert County, 0.64 mi NE of Wilson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.607, -76.522
Two trees were down at Wilson and Plum Point Roads.
Thunderstorm Wind, St. Mary'S
- When
- June 19, 4:30 PM EST
- Where
- St. Mary'S County, 1.07 mi ENE of Park Hall Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.239, -76.434
A tree was down along the 20800 Block of Hermanville Road.
Thunderstorm Wind, St. Mary'S
- When
- June 19, 4:31 PM EST
- Where
- St. Mary'S County, 0.95 mi SSE of Hermanville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.237, -76.415
A pine tree snapped in half at Three Notch Road and Wickshire Court.
Thunderstorm Wind, St. Mary'S
- When
- June 19, 4:34 PM EST
- Where
- St. Mary'S County, 1.08 mi ENE of Hermanville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.258, -76.403
A tree was down along the 48000 Block of Long Lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, June 19 to 25, 20172 deaths · 1 event
- Tornado and Damaging Winds in Pennsylvania, June 19, 2017$750,000 · EF0 · 14 events
- Flooding in California, June 19 to 29, 2017$500,000 · 5 events
- Damaging Winds in Pennsylvania, June 19, 2017$93,000 · 52 kt wind · 26 events
- Flash Flooding in New Hampshire, June 19, 2017$130,000 · 7 events
- Damaging Winds and Lightning Strike in Virginia, June 19, 2017$57,000 · 51 kt wind · 23 events
- Flash Flooding and Heavy Rain in Georgia, June 19 to 20, 2017$76,000 · 16 events
- Flash Flooding and Damaging Wind in Vermont, June 19, 2017$111,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in New York, June 19, 2017$47,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Ohio, June 19 to 24, 2017$20,000 · 0.75 in hail · 31 events
- Flash Flooding in Mississippi, June 19, 2017$61,000 · 4 events
- Damaging Winds in Illinois, June 19, 2017$60,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706644, 706645, 706646, 706647, 706648, 706649, 706681, 706650, 706651, 706652, 706653, 706654, 706655, 706656, 706668, 706657, 706658, 706659, 706660, 706662, 706663, 706664, 706665, 706666, 706667.